Alert archive / North Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS Bismarck, ND

June 2, 20054 counties in North Dakota

NWS Bismarck, ND issued this flash flood warning at Jun 2, 2005, 12:38 AM CDT for 4 counties in North Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2005, 12:38 AM CDT (05:38 UTC)
Expired
Jun 2, 2005, 6:30 AM CDT
In force
6 hr
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Bottineau County, ND, McHenry County, ND, Renville County, ND, Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
566 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 020539
FFWBIS
NDC009-049-075-101-021130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1238 AM CDT THU JUN 2 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA
  THIS INCLUDES THE CITY OF BOTTINEAU
  NORTHWESTERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
  EASTERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA   
  WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA   
  THIS INCLUDES THE CITY OF MINOT

* UNTIL 630 AM CDT

* AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  CONTINUING THUNDERSTORM ACTIVITY ACROSS PARTS OF NORTH CENTRAL NORTH 
  DAKOTA. THESE STORMS WILL CONTINUE TO PRODUCE VERY HEAVY RAINFALL AS 
  THEY MOVE NORTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DES
  LACS...GRANVILLE...BURLINGTON...BERTHOLD...FOXHOLM...DEERING...
  MINOT AIR FORCE BASE...CARPIO...WOLSETH...GLENBURN...UPHAM...GRANO...
  LANSFORD...ECKMAN...RUSSELL...KRAMER...GARDENA...NEWBURG...
  MAXBASS...MOHALL...LORAINE...LANDA...CARBURY...SOURIS...WESTHOPE...
  ROTH AND ANTLER.

EMERGENCY MANAGEMENT REPORTS THAT SEVERAL COUNTY ROADS IN WARD COUNTY ARE 
UNDER WATER.  ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL CAUSE 
FLOODING ACROSS MUCH OF WARNED AREA. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4807 10188 4789 10112 4897 10025 4897 10157

$$

CJS/RSL
2 follow-up statements
000
WGUS73 KBIS 020700
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
158 AM CDT THU JUN 2 2005

NDC009-049-075-101-021130-
MCHENRY ND-WARD ND-RENVILLE ND-BOTTINEAU ND-
158 AM CDT THU JUN 2 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 AM CDT FOR BOTTINEAU...
EASTERN RENVILLE...WARD AND NORTHWESTERN MCHENRY COUNTIES...

AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SCATTERED THUNDERSTORMS OVER THE WARNED AREA CAPABLE OF
PRODUCING FLASH FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOTTINEAU.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4807 10188 4789 10112 4897 10025 4897 10157

$$

RSL
000
WGUS73 KBIS 020830
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
331 AM CDT THU JUN 2 2005

NDC009-049-075-101-020841-
MCHENRY ND-WARD ND-RENVILLE ND-BOTTINEAU ND-
331 AM CDT THU JUN 2 2005

...THE FLASH FLOOD WARNING FOR BOTTINEAU...EASTERN RENVILLE...
SOUTHERN WARD AND NORTHWESTERN MCHENRY COUNTIES IS CANCELLED...

LAT...LON 4807 10188 4789 10112 4897 10025 4897 10157

$$

RSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:10 PM CDT, 9 hours 28 minutes earlier.

Area forecast discussion, Jun 1, 3:10 PM CDT, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT WED JUN 1 2005

.SHORT TERM...
TONIGHT THROUGH FRIDAY NIGHT...
CONCERNS WILL BE STRONG/SEVERE THUNDERSTORMS AND POTENTIAL FOR HEAVY
RAINFALL TONIGHT.

UPPER LOW OVER SASKATCHEWAN WILL LIFT NORTHWARD TONIGHT. LOW LEVEL
JET OF 25 TO 35 KTS ENHANCING LOW LEVEL MOISTURE ACROSS CENTRAL ND
WITH OVERRUNNING ACROSS WEAK WARM FRONTAL BOUNDARY IN SRN ND. STRONG
DYNAMIC SITUATION WITH STEEP LAPS RATES LIKELY AS TEMPS HAVE RISEN
CLOSE TO 80 ACROSS SOUTH CENTRAL ND. MODELS CURRENTLY SHOW A
NORTHEAST TO SOUTHWEST PRECIP FORECAST AND THAT LOOKS GOOD
CONSIDERING POSITION OF UPPER LEVEL JET AND ITS DIFFLUENT REGION.
WILL KEEP HIGH HIGH PROBABILITIES ACROSS THE SOUTHWEST AND NORTH
WITH THE THREAT OF SEVERE WEATHER...AND HEAVY RAIN. THE FOCUS FOR
SEVERE WEATHER AND HEAVY RAIN WILL MOVE EAST OF THE FORECAST AREA BY
THURSDAY MORNING...BUT WILL KEEP A SMALL CHANCE OF SHOWERS AND
THUNDERSTORMS GOING AS COLD AIR ALOFT WILL ENHANCE LAPSE RATES NORTH
BUT SUBSIDENCE HINDERS CONVECTION ACROSS THE SOUTH. ACTIVE WEATHER
PATTERN WILL CONTINUE THROUGH THE WEEKEND AS UPPER LEVEL CYCLONIC
FLOW AND COLD AIR MAINTAIN STEEP LAPSE RATES AND INSTABILITY.

.LONG TERM...
SUNDAY THROUGH WEDNESDAY NIGHT...ON SUNDAY AN UPPER LOW AND SURFACE
LOW OVER SOUTHERN MANITOBA LIFTS NORTH GRADUALLY AS AN H500
SHORTWAVE RIDGE BUILDS INTO THE NORTHERN PLAINS. THIS WEAK RIDGE
GIVES WAY TO A LARGE LOW MOVING INTO THE PLAINS FROM THE NORTHWEST
CONUS COAST AND DOMINATES THE WEATHER PATTERN
TUESDAY...WEDNESDAY...AND BEYOND THE LAST DAY OF THE EXTENDED
FORECAST. EXPECT SHOWERS AND THUNDERSTORMS THROUGHOUT THE PERIOD
WITH SEASONAL TEMPERATURES WITH HIGHS MAINLY IN THE 70S.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE

&&

WAA/JV
Hazardous weather outlook, Jun 1, 3:22 PM CDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
322 PM CDT WED JUN 1 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-022020-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
322 PM CDT WED JUN 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA BY EARLY
EVENING...THEN CONTINUE INTO THE OVERNIGHT HOURS. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE WITH VERY LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES. VERY HEAVY RAINFALL MAY ALSO
ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL LIKELY BE NEEDED FROM LATE AFTERNOON THROUGH
THE NIGHTTIME HOURS.

CJS/WAA

In the hours before

Local storm report, Jun 1, 8:51 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
851 PM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             12 S MOTT               46.20N 102.32W
06/01/2005  0.75 INCH        ADAMS              ND   TRAINED SPOTTER

0844 PM     TORNADO          1 NE MOTT               46.38N 102.30W
06/01/2005                   HETTINGER          ND   LAW ENFORCEMENT

0845 PM     HAIL             HEBRON                  46.90N 102.04W
06/01/2005  0.88 INCH        MORTON             ND   LAW ENFORCEMENT

&&

CJS/LLP
Local storm report, Jun 1, 9:05 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
905 PM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TORNADO          15 W NEW LEIPZIG        46.38N 102.26W
06/01/2005                   HETTINGER          ND   TRAINED SPOTTER

            TWO TORNADOES ON THE GROUND AT THE SAME TIME

&&

CJS/LLP
Local storm report, Jun 1, 9:23 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
923 PM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     TORNADO          15 S GLEN ULLIN         46.60N 101.83W
06/01/2005                   GRANT              ND   CO-OP OBSERVER

            TORNADO REPORTED ON WEST END OF LAKE TSCHIDA

&&

CJS/LLP
Local storm report, Jun 1, 10:35 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1035 PM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND GST     HEBRON                  46.90N 102.04W
06/01/2005  70 MPH           MORTON             ND   LAW ENFORCEMENT

            ESTIMATED 70 MPH WIND GUSTS

&&

CJS/LLP
Local storm report, Jun 1, 10:37 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1037 PM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HEAVY RAIN       SOURIS                  48.91N 100.68W
06/01/2005  4.00 INCH        BOTTINEAU          ND   PUBLIC

            STORM TOTAL RAIN REPORT

&&

CJS/LLP
Local storm report, Jun 2, 12:10 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1210 AM CDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLASH FLOOD      8 S MINOT               48.12N 101.30W
06/01/2005                   WARD               ND   PUBLIC

            PUBLIC REPORTED WATER OVER HIGHWAY 83

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:09 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton34 min
Jun 1, 7:34 PM CDTTornado WarningBISMorton26 min
Jun 1, 7:48 PM CDTSevere Thunderstorm WarningBISSioux42 min
Jun 1, 7:59 PM CDTTornado WarningBISMorton18 min
Jun 1, 8:06 PM CDTSevere Thunderstorm WarningBISBurleigh18 min
Jun 1, 8:12 PM CDTSevere Thunderstorm WarningBISMorton41 min
Jun 1, 8:21 PM CDTSevere Thunderstorm WarningBISHettinger39 min
Jun 1, 8:28 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean47 min
Jun 1, 8:48 PM CDTSevere Thunderstorm WarningBISMercer, Morton43 min
Jun 1, 8:48 PM CDTTornado WarningBISHettinger27 min
Jun 1, 8:54 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope50 min
Jun 1, 9:16 PM CDTTornado WarningBISGrant, Hettinger23 min
Jun 1, 9:17 PM CDTSevere Thunderstorm WarningBISMercer28 min
Jun 1, 9:21 PM CDTSevere Thunderstorm WarningBISHettinger, Stark55 min
Jun 1, 9:25 PM CDTTornado WarningBISMercer28 min
Jun 1, 9:35 PM CDTSevere Thunderstorm WarningBISMorton30 min
Jun 1, 9:56 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer32 min
Jun 1, 10:03 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Ward57 min
Jun 1, 10:28 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver40 min
Jun 1, 10:41 PM CDTSevere Thunderstorm WarningBISMcLean26 min
Jun 1, 11:49 PM CDTSevere Thunderstorm WarningBISBottineau41 min
Jun 2, 1:26 AM CDTSevere Thunderstorm WarningBISMcHenry, Ward34 min
Jun 2, 2:09 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry36 min

Nearby

Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.